Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



KV-theory of categories

Author: Charles A. Weibel
Journal: Trans. Amer. Math. Soc. 267 (1981), 621-635
MSC: Primary 18F25
MathSciNet review: 626494
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Quillen has constructed a $ K$-theory $ {K_{\ast}}C$ for nice categories, one of which is the category of projective $ R$-modules. We construct a theory $ K{V_{\ast}}C$ for the nice categories parametrized by rings. When applied to projective modules we recover the Karoubi-Villamayor $ K$-theory $ K{V_{\ast}}(R)$.

As an application, we show that the Cartan map from $ {K_{\ast}}(R)$ to $ {G_{\ast}}(R)$ factors through the groups $ K{V_{\ast}}(R)$. We also compute $ K{V_{\ast}}$ for the categories of faithful projectives and Azumaya algebras, generalizing results of Bass.

References [Enhancements On Off] (What's this?)

  • [A1] D. W. Anderson, Spectra and Γ-sets, Algebraic topology (Proc. Sympos. Pure Math., Vol. XXII, Univ. Wisconsin, Madison, Wis., 1970) Amer. Math. Soc., Providence, R.I., 1971, pp. 23–30. MR 0367990
  • [A2] -, Relationship among $ K$-theories, Lecture Notes in Math., vol. 341, Springer-Verlag, New York, 1973.
  • [B1] H. Bass, Lectures on topics in algebraic $ K$-theory, Tata Institute, Bombay, 1967.
  • [B2] -, Algebraic $ K$-theory, Benjamin, New York, 1968.
  • [B3] -, Unitary algebraic $ K$-theory, Lecture Notes in Math., vol. 343, Springer-Verlag, New York, 1973.
  • [BF] A. Bousfield and E. Friedlander, Homotopy theory of $ \Gamma $-spaces, spectra and bisimplicial sets, Lecture Notes in Math., vol. 658, Springer-Verlag, New York, 1976.
  • [BK] A. K. Bousfield and D. M. Kan, Homotopy limits, completions and localizations, Lecture Notes in Mathematics, Vol. 304, Springer-Verlag, Berlin-New York, 1972. MR 0365573
  • [G] S. Gersten, Higher $ K$-theory of rings, Lecture Notes in Math., vol. 341, Springer-Verlag, New York, 1973.
  • [GQ] Daniel Grayson, Higher algebraic 𝐾-theory. II (after Daniel Quillen), Algebraic 𝐾-theory (Proc. Conf., Northwestern Univ., Evanston, Ill., 1976), Springer, Berlin, 1976, pp. 217–240. Lecture Notes in Math., Vol. 551. MR 0574096
  • [K] Max Karoubi, Périodicité de la 𝐾-théorie hermitienne, Algebraic 𝐾-theory, III: Hermitian 𝐾-theory and geometric applications (Proc. Conf., Battelle Memorial Inst., Seattle, Wash., 1972), Springer, Berlin, 1973, pp. 301–411. Lecture Notes in Math., Vol. 343 (French). MR 0382400
  • [K-V] Max Karoubi and Orlando Villamayor, Foncteurs 𝐾ⁿ en algèbre et en topologie, C. R. Acad. Sci. Paris Sér. A-B 269 (1969), A416–A419 (French). MR 0251717
  • [Mac] Saunders MacLane, Categories for the working mathematician, Springer-Verlag, New York-Berlin, 1971. Graduate Texts in Mathematics, Vol. 5. MR 0354798
  • [M1] J. Peter May, Simplicial objects in algebraic topology, Van Nostrand Mathematical Studies, No. 11, D. Van Nostrand Co., Inc., Princeton, N.J.-Toronto, Ont.-London, 1967. MR 0222892
  • [M2] J. P. May, The geometry of iterated loop spaces, Springer-Verlag, Berlin-New York, 1972. Lectures Notes in Mathematics, Vol. 271. MR 0420610
  • [M3] J. P. May, 𝐸_{∞} spaces, group completions, and permutative categories, New developments in topology (Proc. Sympos. Algebraic Topology, Oxford, 1972), Cambridge Univ. Press, London, 1974, pp. 61–93. London Math. Soc. Lecture Note Ser., No. 11. MR 0339152
  • [M4] -, $ {E_\infty }$ rings and spaces and $ {E_\infty }$ ring spectra, Lecture Notes in Math., vol. 577, Springer-Verlag, New York, 1977.
  • [Q] D. Quillen, Higher algebraic $ K$-theory: I, Lecture Notes in Math., vol. 341, Springer-Verlag, New York, 1973.
  • [S] Graeme Segal, Categories and cohomology theories, Topology 13 (1974), 293–312. MR 0353298,
  • [T1] R. W. Thomason, Homotopy colimits in Cat, with applications to algebraic $ K$-theory and loop space theory, Ph.D. Dissertation, Princeton Univ., Princeton, N. J., 1977.
  • [T2] R. W. Thomason, Homotopy colimits in the category of small categories, Math. Proc. Cambridge Philos. Soc. 85 (1979), no. 1, 91–109. MR 510404,
  • [Wa] Friedhelm Waldhausen, Algebraic 𝐾-theory of generalized free products. I, II, Ann. of Math. (2) 108 (1978), no. 1, 135–204. MR 0498807,
  • [We1] C. Weibel, Homotopy in algebraic $ K$-theory, Ph.D. Dissertation, Univ. of Chicago, 1977.
  • [We2] Charles A. Weibel, 𝐾-theory of Azumaya algebras, Proc. Amer. Math. Soc. 81 (1981), no. 1, 1–7. MR 589125,
  • [We3] Charles A. Weibel, 𝐾-theory and analytic isomorphisms, Invent. Math. 61 (1980), no. 2, 177–197. MR 590161,
  • [Wg] J. B. Wagoner, Delooping classifying spaces in algebraic 𝐾-theory, Topology 11 (1972), 349–370. MR 0354816,
  • [Wh] George W. Whitehead, Elements of homotopy theory, Graduate Texts in Mathematics, vol. 61, Springer-Verlag, New York-Berlin, 1978. MR 516508

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 18F25

Retrieve articles in all journals with MSC: 18F25

Additional Information

Keywords: Karoubi-Villamayor $ K$-theory, exact category, symmetric monoidal category, infinite loop space
Article copyright: © Copyright 1981 American Mathematical Society

American Mathematical Society